The state of New York is experiencing a sharp increase in opioid overdoses, according to the Department of Health. Health professionals are working to offer interventions, services, and medications to mitigate unintentional deaths from fentanyl.
Monica Salvage, the Healing Cayuga project manager at the Cayuga County Health Department, is on the front lines of the fight against overdoses, addictions, and stigmas surrounding the disease. She said that she sees young teens affected by overdoses, with some as young as 11 or 12 years old.
Despite the growing education on the issue, Salvage said that naivety remains a problem.
“When we’re engaging people, they say, ‘Oh, I don’t know those kinds of people. Oh, I don’t need that because, you know, I’m not in those circles.’ But then when you start talking about where overdoses can happen and that it could happen in a parking lot, or in the park, or at an event, it’s really important those first few minutes to administer Narcan before first responders arrive,” she said.
Salvage said the amount of deadly fentanyl that police are getting off the streets is also changing people’s minds. Recently, Syracuse police seized 20,000 envelopes of fentanyl in a traffic stop. Auburn police with the Finger Lakes Drug Task Force also confiscated more than double that amount.
“There was a combined effort of all of our drug enforcement agencies. They seized 70,000 of those blue fake fentanyl pills, which was huge. However, it means that it’s here now. And the real danger with those pills is that it can be pure fentanyl. It can’t be like any of those pills could be deadly. And what makes it so dangerous is also that they’re made to look like prescription drugs,” Salvage said.
Naloxone is the tool she and the state Department of Health say they hand out for free to prevent opioid deaths. Salvage said being the next witness to help save a life is only a Naloxone request away.
“We asked for the motivation of people, why do they request Narcan from our online portal and over 40% actually mentioned that they’ve seen or witnessed an overdose before? So that was really shocking for us to see,” she said.
Salvage said using Naloxone won’t hurt someone if they’re passed out for other reasons, but if it’s an opioid overdose, it gives them a chance at surviving.
“Once we started implementing our interventions, we’ve seen a 22% decrease in fatalities, which is huge when you think about how nationally overdose deaths have risen by 30%. And now we have witnesses using as much Narcan as first responders,” she said.
FingerLakes1.com is the region’s leading all-digital news publication. The company was founded in 1998 and has been keeping residents informed for more than two decades. Have a lead? Send it to [email protected].